Hail, Gove
- When
- August 18, 5:16 PM MST
- Where
- Gove County, 2 mi E of Quinter
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.067, -100.200
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 18, 4:50 PM MST, 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GOODLAND KS 550 PM MDT WED AUG 18 2004 .UPDATE...PUT OUT A QUICK UPDATE EARLY THIS EVENING TO HIGHLIGHT THE WINDY CONDITIONS ACROSS THE AREA. EXPECT THE WINDS TO DIMINISH AFTER DARK. IN THE UPDATE PROCESS...ALSO DECIDED TO TWEAK THE PRECIPITATION FORECAST TO BRING RAIN INTO MOST AREAS AFTER MIDNIGHT RATHER THAN THIS EVENING. A RATHER STRONG COLD FRONT WAS OVERTAKING A PRE-FRONTAL TROF ALONG A LINE FROM SOUTHERN GRAHAM COUNTY TO SOUTHERN GREELEY COUNTY IN NORTHWEST KANSAS. SLOW MOVING THUNDERSTORMS WILL DUMP HEAVY AMOUNTS OF RAIN ALONG THIS LINE...INCLUDING LEOTI. THE LOW LEVELS HAVE STABILIZED ACROSS THE REST OF THE TRI STATE...BUT THERE STILL APPEARS TO BE A GOOD CHANCE FOR RAIN LATE TONIGHT WHEN AN UPPER LEVEL STORM TIP TOES IN FROM COLORADO. THE VORT MAX IS ONLY MOVING AT ABOUT 9 KNOTS. THE 12Z UKMET HAD THE BEST INITIALIZATION OF THIS FEATURE...AND THAT MODEL DOES PRODUCE A BROAD SWATH OF RAIN ALONG AND SOUTH OF I-70 TONIGHT WHERE A 700 MB TROF AXIS IS FORECAST TO SET UP SHOP. GIVEN THE SLOW MOVEMENT OF THE UPPER LEVEL SYSTEM...LOCALLY HEAVY RAINFALL AMOUNTS ARE POSSIBLE THROUGH NOON TOMORROW...BUT MODEST INSTABILITY WILL BE A LIMITING FACTOR. BURKE. && .PREV DISCUSSION... 230 PM MDT WED AUG 18 2004 THE SIGNIFICANT VORTEX THAT HAS BEEN SPINNING SLOWLY TO THE SOUTHEAST THROUGH THE RIDGE NEAR KSLC DURING THE LAST NIGHT AND THIS MORNING IS NOW ACCELERATING SOUTHEAST ACROSS NW CO. AS A STRONG SHORTWAVE EXPECT IT TO MOVE ACROSS SOUTHEAST CO TONIGHT INTO SW KS. AT THE SAME TIME THE COLD FRONT WHICH HAS PASSED OGALLALA IN SW NEB DURING THIS HOUR WILL MOVE STEADILY SOUTH ACROSS MY CWA DURING THE NIGHT AND SLOW AS IT MOVES SOUTH OF GOODLAND. BY THU DAWN EXPECT IT TO BE NEAR A SYRACUSE TO HAYS LINE...BECOMING NEARLY STATIONARY. EXPECT IT TO REMAIN SO MOST OF THE DAY THU AS THE UPPER SHORTWAVE MOVES SLOWLY TO THE EAST ACROSS SW KS. THEN FRONT ACCELERATES SOUTH BEHIND THE SHORTWAVE THU NIGHT. THE ABOVE IS THE SCENARIO BY FORECAST IS BASED ON. THE CHALLENGES ARE THE AMOUNT OF RAINFALL...WHICH LOOKS TO VARY CONSIDERABLY ACROSS THE CWA INCREASING CONSIDERABLY FROM NORTH TO SOUTH. THE OTHER MAJOR CHALLENGE IS HIGH TEMPERATURES THU. GUIDANCE VARIES CONSIDERABLY. WITH HEAVY CLOUDINESS OVER MOST OF THE AREA AND EASTERLY UPSLOPE...ALBEIT SLIGHT...HAVE DECIDED TO GO SLIGHTLY ABOVE MAV GUIDANCE...WITH LOWER 60S IN THE SOUTHWEST TO NEAR 70 IN THE NORTH WHERE CLOUDINESS WILL BEGIN TO BREAK IN THE AFTERNOON. THIS IS NEAR THE RECORD LOW HIGHS FOR MANY AREAS NEAR THE KS AND CO BORDER. RAINFALL AMOUNTS OF AN INCH OR SLIGHTLY MORE IN THE SOUTH NEAREST THE FRONT AND UNDER THE PASSING SHORTWAVE LOOK LIKELY BY EARLY THU AM...WITH A GENERAL RAIN ELSEWHERE...PARTICULARLY SOUTH OF INTERSTATE 70. DRYING TO OCCUR THU NIGHT AS THE FRONT MOVES INTO OK BEHIND THE DEPARTING SHORTWAVE. LOWS DROPPING INTO THE 40S OVER THE AREA...VERY COOL FOR THE MIDDLE OF AUG. FRI MOSTLY SUNNY SKIES AND DRY WESTERLY WINDS DRIVE TEMPERATURES BACK UP TO THE LOW 80S. SIMILAR ON SAT EARLY BUT A SHORTWAVE ROLLING DOWN/THROUGH THE RIDGE FROM LATE AFTERNOON THROUGH THE NIGHT LOOKS TO BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. NOT MUCH CHANGE IN THE EXTENDED UNTIL TUE. THE UPPER RIDGE MOVES OVER MON AND SHOWERS AND THUNDERSTORM CHANCES INCREASE MON NIGHT. THEN TUE THE GFS HINTS AT BRINGING IN SOME DRIER AIR FROM TUE ON...AND THE NEW DGEX AMPLIFIES THIS DRYING CONSIDERABLY. A DRYLINE LOOKS LIKELY TUE EVENING MOVING STEADILY EAST AND HAVE ADDED SCATTERED THUNDERSTORMS ALONG IT. FOR NOW WILL STICK WITH SLIGHT CHANCE BUT POSSIBILITIES TO INCREASE POPS ALONG AN ACTIVE DRYLINE LOOK GOOD. HAVE DRIED THINGS FROM LATE TUE THROUGH WED AND BEGIN A WARMUP. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && RJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT WED AUG 18 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON... CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY... HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER... SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA 1043 AM MDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE AFTERNOON AND EARLY EVENING HOURS. THIS FRONT ALONG WITH A WEAK UPPER LEVEL STORM SYSTEM WILL PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AND SOUTH OF INTERSTATE 70. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. HOWEVER...A STORM OR TWO COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. BRIEF HEAVY RAINFALL COULD ALSO OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FROM THURSDAY INTO SUNDAY. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED WITH THE MAIN THREAT BEING OCCASIONAL CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER
The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419241, 5419242.